MAUDE Adverse Event Report: BECKMAN COULTER ACCESS CEA REAGENT; SYSTEM, TEST, CARCINOEMBRYONIC ANTIGEN

BECKMAN COULTER ACCESS CEA REAGENT; SYSTEM, TEST, CARCINOEMBRYONIC ANTIGEN
Model Number 33200
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).The access cea reagent was not returned for evaluation.No hardware errors, flags or other assay issues were reported in conjunction with this event.The customer sent the patient's sample to the (b)(6) for additional testing.The chu laboratory performed interference testing using a variety of blocking agents including an alkaline phosphatase blocker.After the addition of the alkaline phosphatase blocker the sample's dose was reduced significantly.Therefore, a patient-source interferent was confirmed.In conclusion, a patient-source interferent is the cause of the reproducible elevated access cea results obtained by the customer.
 
Event or Problem Description
The customer contacted beckman coulter (bec) to report obtaining reproducible elevated carcinoembryonic anitgen (access cea) results for one (1) patient on the laboratory's unicel dxi 800 access immunoassay system, serial number (b)(4).In (b)(6) 2018 (exact date is unknown) the patient had an extremely elevated access cea result, post lung surgery (surgery occurred in (b)(6) 2017).Then again in (b)(6) 2018 (exact date is unknown) the same patient had another significantly elevated access cea result.The customer noted that the patient's other tumor markers (exact tests were not supplied) were all within the appropriate clinical ranges.In (b)(6) 2018 the patient underwent a pet ct (positron emission tomography/computed tomography) scan with contrast dye which was discordant to the access cea results obtained to date.Additional elevated access cea results were also obtained in (b)(6) 2018, (b)(6) 2019 and (b)(6) 2019.After obtaining all of the reproducible elevated access cea results the patient went to two (2) other hospitals ((b)(6)) which tested for cea on different methodologies (exact methods are unknown).Those results came back within the assays' normal reference ranges which was expected for the patient.As stated previously, there was a change to the patient's treatment/management as they had undergone a pet ct scan with contrast dye.The dye used was radiotracer 18f-fdg.There was no report of death associated with this event.System performance indicators such as calibrations and system checks were passing within system and assay specifications at the time of the event.There were no reports of hardware errors, issues with other assays or other patient results in conjunction with this event.The customer did not supply sample collection or processing information such as tube type, centrifugation speed or centrifugation time.There were no reports of sample issues including pre-analytical sample handling problems.The customer sent the patient's sample to the complaint handling unit (chu) in (b)(6) for additional testing.

Brand Name
ACCESS CEA REAGENT
Common Device Name
SYSTEM, TEST, CARCINOEMBRYONIC ANTIGEN
Manufacturer (Section D)
BECKMAN COULTER
1000 lake hazeltine drive
chaska MN 55318
MDR Report Key9497315
Report Number2122870-2019-01149
Device Sequence Number296859
Product Code DHX
UDI-Device Identifier15099590624842
UDI-Public(01)15099590624842(17)190520(11)NO-DATA(10)995062
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K031270
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date05/19/2020
Device Model Number33200
Device Catalogue Number33200
Device Lot Number995062
Distributor Facility Aware Date12/03/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/03/2019
Initial Report FDA Received Date12/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age54 YR